Ohio, 2002

Flash Flood and Damaging Wind in Ohio, June 4 to 5, 2002

June 4 to 5, 2002 · NWS CLE · 2 events in 1 county or zone

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$758,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 8:45 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 4, 8:45 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
945 PM EDT TUE JUN 4 2002

UPDATING TO REMOVE COUNTIES WEST CENTRAL AND NORTH CENTRAL OHIO FROM
SEVERE THUNDERSTORM WATCH.

.CLE...
OH...NONE.
PA...NONE.

DJB

In the hours before

Local storm report, Jun 4, 6:19 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
719 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    SMITHVILLE                OH   .75 INCH HAIL
06/04/02   WAYNE

0612 PM    5 N WOOSTER               OH   1.00 INCH HAIL
06/04/02   WAYNE

0627 PM    BURTON CITY               OH   1.00 INCH HAIL
06/04/02   WAYNE

0627 PM    BURTON CITY               OH   WIND DAMAGE
06/04/02   WAYNE                          18 INCH TREE SPLIT BY
                                          WIND.

0651 PM    5 N MASSILLON             OH   1.00 INCH HAIL
06/04/02   STARK

LOMBARDY
Special weather statement, Jun 4, 7:02 PM EST, 4 hours 28 minutes before
OHZ017-027-036-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
802 PM EDT TUE JUN 4 2002

...STRONG TO SEVERE THUNDERSTORMS HEADING TOWARD THE AREA...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST INTO THE REGION AND
THEY ARE EXPECTED TO REACH HANCOCK...WYANDOT...AND MARION
COUNTIES BY 930 PM THIS EVENING.

THESE POTENTIALLY DANGEROUS STORMS COULD PRODUCE STRONG GUSTY
WINDS...LARGE DAMAGING HAIL...AND LOCALLY HEAVY RAIN.  DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE STORMS.

IF YOU ARE OUTDOORS...CONSIDER MOVING TO SAFE SHELTER WELL BEFORE
THE STORMS MOVE INTO THE AREA TO PROTECT YOURSELF FROM THE DANGERS
OF THUNDERSTORMS.

LOMBARDY
Special weather statement, Jun 4, 8:38 PM EST, 2 hours 52 minutes before
OHZ017-027>029-036-037-047-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
938 PM EDT TUE JUN 4 2002

SEVERE THUNDERSTORM WATCH #383 THAT WAS IN EFFECT FOR...HANCOCK...
CRAWFORD...RICHLAND...WYANDOT...MORROW...MARION AND KNOX COUNTIES...
HAS BEEN CANCELLED.
Local storm report, Jun 4, 9:13 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1013 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    7 N WOOSTER               OH   1.00 INCH HAIL
06/04/02   WAYNE

0730 PM    LUCAS                     OH   .75 INCH HAIL
06/04/02   RICHLAND

0300 PM    ATWATER                   OH   .75 INCH HAIL
06/04/02   PORTAGE

0345 PM    NEW SPRINGFIELD           OH   WIND DAMAGE
06/04/02   MAHONING                       TWO LARGE BRANCHES DOWN.

0250 PM    MESOPOTAMIA               OH   WIND DAMAGE
06/04/02   TRUMBULL                       TWO TREES DOWN.

0745 PM    JEROMESVILLE              OH   1.00 INCH HAIL
06/04/02   ASHLAND

0605 PM    HARTVILLE                 OH   .75 INCH HAIL
06/04/02   STARK

FMK
Local storm report, Jun 4, 9:48 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1048 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    10 W NORTH CANTON         OH   WIND DAMAGE
06/04/02   STARK                          TEN TREES KNOCKED DOWN IN
                                          THE LAKE CABLE AREA.

FMK

The radar

The Cleveland radar (KCLE), 96 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
June 4, 11:30 PM EST
Where
Holmes County, Millersburg
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
40.550, -81.917

Thunderstorm winds downed several trees northeast of Millersburg along State Route 241.

Flash Flood, Holmes

When
June 5, 12:05 AM EST to 7:00 AM EST
Where
Holmes County, Countywide
Property damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Thunderstorms dumped three and one half inches of rain on Millersburg and over 5 inches of rain elsewhere in Holmes County during the evening hours of the 4th and early morning hours of the 5th. Widespread flooding occurred across the county with numerous roads and bridges washed out. Hardest hit was the south side of Millersburg where flood waters up to five feet in depth washed out sections of State Route 83 and US Highway 62 and damaged many homes and businesses. Near Killbuck, State Route 520 was washed out and a bridge over State Route 60 north of town was severely damaged. State Route 514 was damaged near Nashville and Township Road 264 was also washed out. A trained spotter measured 5.5 inches of rainfall ten miles west of Millersburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305643, 5305642.